Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 90, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2015, 11:22 PM CDT for Kittson County, Roseau County, Minnesota. It was in force for 53 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2015, 11:22 PM CDT (04:22 UTC)
- Expired
- Aug 2, 2015, 12:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Kittson County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 11:36 PM CDT | HAIL 1 | 1 W Lancaster, MN | OCCASIONAL LARGE HAIL ALONG WITH HEAVY RAINS AND SMALLER BROKEN BRANCHES. |
| Aug 1, 11:54 PM CDT | TSTM WND DMG | 3 N Roseau, MN | LARGE TREE BLOWN DOWN |
| Aug 1, 11:54 PM CDT | TSTM WND DMG | Salol, MN | TREES KNOCKED OVER BY WIND. REPORT RELAYED VIA SOCIAL MEDIA. |
| Aug 1, 11:54 PM CDT | TSTM WND GST 67 | 2 Ene Roseau, MN | PEAK WIND TO 58 KTS MEASURED AT THE ROSEAU AIRPORT. |
| Aug 1, 11:54 PM CDT | TSTM WND GST 67 | 2 Ne Roseau, MN | PEAK WIND TO 58 KTS MEASURED AT THE ROSEAU AIRPORT. |
| Aug 2, 12:04 AM CDT | TSTM WND GST 57 | 5 E Roseau, MN | PEAK WIND MEASURED AT THE ROSEAU RAWS STATION. |
| Aug 2, 12:10 AM CDT | TSTM WND DMG | Salol, MN | TREES KNOCKED OVER BY WIND. REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
519 WUUS53 KFGF 020422 SVRFGF MNC069-135-020515- /O.NEW.KFGF.SV.W.0090.150802T0422Z-150802T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1122 PM CDT SAT AUG 1 2015 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KITTSON COUNTY IN NORTHWESTERN MINNESOTA... ROSEAU COUNTY IN NORTHWESTERN MINNESOTA... * UNTIL 1215 AM CDT * AT 1121 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUMBOLDT... OR 42 MILES NORTH OF GRAFTON...MOVING EAST AT 35 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... ORLEANS AROUND 1130 PM CDT. LANCASTER AROUND 1140 PM CDT. CARIBOU AROUND 1200 AM CDT. HAUG AND LEO AROUND 1215 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. IF ON OR NEAR LAKE OF THE WOODS...GET AWAY FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4855 9560 4888 9715 4900 9720 4900 9532 TIME...MOT...LOC 0421Z 281DEG 37KT 4899 9704 HAIL...1.25IN WIND...<50MPH $$ HOPKINS
2 follow-up statements
274 WWUS53 KFGF 020442 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1142 PM CDT SAT AUG 1 2015 MNC069-135-020515- /O.CON.KFGF.SV.W.0090.000000T0000Z-150802T0515Z/ KITTSON MN-ROSEAU MN- 1142 PM CDT SAT AUG 1 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR NORTHEASTERN KITTSON AND ROSEAU COUNTIES... AT 1141 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANCASTER... OR 42 MILES WEST OF ROSEAU...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE STORM WILL BE NEAR... LEO AND HAUG AROUND 1200 AM CDT. GREENBUSH AROUND 1205 AM CDT. BADGER AROUND 1210 AM CDT. FOX AND MALUNG AROUND 1215 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. IF ON OR NEAR LAKE OF THE WOODS...GET AWAY FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4855 9560 4882 9686 4900 9687 4900 9532 TIME...MOT...LOC 0441Z 282DEG 59KT 4886 9670 HAIL...1.00IN WIND...<50MPH $$ HOPKINS
695
WWUS53 KFGF 020451
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 PM CDT SAT AUG 1 2015
MNC069-020500-
/O.CAN.KFGF.SV.W.0090.000000T0000Z-150802T0515Z/
KITTSON MN-
1151 PM CDT SAT AUG 1 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KITTSON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4862 9594 4900 9599 4900 9532 4855 9560
TIME...MOT...LOC 0450Z 297DEG 68KT 4890 9562
$$
MNC135-020515-
/O.CON.KFGF.SV.W.0090.000000T0000Z-150802T0515Z/
ROSEAU MN-
1151 PM CDT SAT AUG 1 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL ROSEAU COUNTY...
AT 1150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALOL...OR 7
MILES NORTHEAST OF ROSEAU...MOVING SOUTHEAST AT 80 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL ROSEAU COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR LAKE OF THE WOODS...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4862 9594 4900 9599 4900 9532 4855 9560
TIME...MOT...LOC 0450Z 297DEG 68KT 4890 9562
HAIL...1.00IN
WIND...<50MPH
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:06 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 1, 9:06 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 906 PM CDT SAT AUG 1 2015 .UPDATE... ISSUED AT 905 PM CDT SAT AUG 1 2015 QUICK UPDATE... WATCH NUMBER 460 IS CANCELLED FOR ALL AREAS NOW. UPDATE ISSUED AT 832 PM CDT SAT AUG 1 2015 HAVE CANCELLED SEVERE THUNDERSTORM WATCH 460 FOR ALL FGF COUNTIES EXCEPT GRANT COUNTY IN WEST CENTRAL MN. THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THO GRANT COUNTY WILL LIKELY BE PULLED OUT BEFORE THEN. MEANWHILE... STORMS ARE FIRING ACROSS SOUTHERN MANITOBA AHEAD OF A FRONTAL BOUNDARY JUST BEGINNING TO DROP SOUTHWARD INTO THE US. HAVE BUMPED UP POPS JUST A BIT ACROSS THE NORTHERN COUNTIES FOR THE EVENING AND OVERNIGHT PERIOD. RISK FOR SEVERE WEATHER IS LOW DUE TO REDUCED CAPE... THOUGH SOME STRONG TSTM OUTFLOW IS POSSIBLE WITH THESE STORMS... AS 0-6KM SHEAR APPROACHES 50KTS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 325 PM CDT SAT AUG 1 2015 TWO SEPARATE SHORTWAVES WILL AFFECT THE REGION THIS EVENING/OVERNIGHT. THE FIRST WAVE WILL BRING A SEVERE THREAT TO A PORTION OF SE ND AND WC MN. CURRENT SFC ANALYSIS INDICATES A WEAK SFC LOW ACROSS SOUTH-CENTRAL NORTH DAKOTA...WITH A WARM FRONTAL FEATURE EXTENDING TO THE SOUTHEAST. DEWPOINT VALUES ALONG THESE FEATURES HAVE POOLED INTO THE MID-UPPER 60S...LEADING TO MLCAPE 3000-3500 J/KG. AS THIS SYSTEM EVOLVES AND PROPAGATES TOWARD THE FA...ANTICIPATE THUNDERSTORM DEVELOPMENT ACROSS THE FAR SOUTHERN FA. 0-6KM BULK SHEAR 35-40 KNTS COMBINED WITH THE STRONG INSTABILITY WILL LEAD TO SEVERE STORMS...ALTHOUGH COVERAGE SHOULD REMAIN ISOLATED GIVEN CONVECTIVE TEMPS NEAR 90F (SOME CAPPING ISSUES). THIS ACTIVITY WILL MOVE OUT OF THE REGION BY EARLY EVENING. DID ADD T+ (SEVERE STORMS POSSIBLE) ACROSS FAR SE ND WHERE CONFIDENCE IS HIGHER IN THUNDER DEVELOPMENT (LOW LEVEL CONVERGENCE WILL BE MAXIMIZED...AND THE HRRR HAS CONSISTENTLY INDICATED DEVELOPMENT FROM RUN TO RUN). NEXT UP WILL BE THE NORTHERN FA THIS EVENING INTO THE OVERNIGHT HOURS...AS A STRONGER UPPER WAVE BRINGS A COLD FRONT THROUGH THE REGION. THIS ACTIVITY WILL ENCOUNTER WEAK INSTABILITY (MUCAPE 500-1000 J/KG) BUT VERY STRONG DEEP LAYER SHEAR (60+ KNOTS)...ALONG WITH MID-LEVEL WINDS IN EXCESS OF 50 KNTS. THE 18Z HRRR IS INDICATING A SMALL BOW ECHO WITH SFC WIND GUSTS 50-55 KNOTS 02Z-05Z. OF COURSE THAT IS JUST ONE POSSIBLE SOLUTION...BUT IT DOES SPEAK TO THE POTENTIAL OF WHAT COULD OCCUR ACROSS THE NORTHERN FA THIS EVENING AND OVERNIGHT. THIS FORCING MAY ALSO INTERACT WITH INCREASING INSTABILITY FROM THE SOUTH AFTER MIDNIGHT...WHICH MAY BE ENOUGH FOR A FEW STRONGER STORMS INTO THE OVERNIGHT HOURS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 325 PM CDT SAT AUG 1 2015 THIS PERIOD STARTS OFF WITH A BROAD UPPER LEVEL LOW OVER ONTARIO AND COOL HIGH PRESSURE IN PLACE AT THE SURFACE OVER SASKATCHEWAN AND THE DAKOTAS. THE WEATHER WILL BE DRY AND SLIGHTLY COOLER THAN AVERAGE FOR THE START OF THE WEEK. HOWEVER...A WEAK UPPER LEVEL WAVE WILL MOVE EAST IN THE WEAK UPPER FLOW...UNDERCUTTING A WESTERN U.S. RIDGE BY MID WEEK. THE MODELS HAVE HAD A HARD TIME WITH THIS SYSTEM. PREVIOUS RUNS HAD MORE INSTABILITY AND MUCH MORE OF A PRECIPITATION SIGNAL AREA-WIDE. THE LATEST GFS HAS BEST LIFT/INSTABILITY IN THE FAR SOUTH ON WEDNESDAY NIGHT. SO...CONFIDENCE IS DECREASING IN WEDNESDAYS SYSTEM. ANOTHER WEAK WAVE WILL AFFECT PRIMARILY THE SOUTH ON THURSDAY...BUT AGAIN...THIS ONE HAS TRENDED SOUTHWARD. HOWEVER...FRIDAYS SYSTEM LOOKS TO BE THE WAVE THAT HAS THE MOST AGREEMENT REGARDING TRACK AND COULD BRING WIDESPREAD PRECIP TO THE AREA. WITH PLENTY OF UNCERTAINTY ON THESE WAVES...TOO EARLY TO TALK ABOUT SEVERE POTENTIAL. PRECIPITATION CHANCES EXIST INTO SATURDAY AS WELL AND WILL DEPEND ON SPEED OF UPPER LOW. TEMPERATURES LOOK TO BE COOL FOR MUCH OF THIS PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) UPDATED AT 835 PM CDT SAT AUG 1 2015 GENERALLY FAIR SKIES THROUGH THE EVENING AND OVERNIGHT ACROSS THESOUTHERN FA AS SEVERE THUNDERSTORM THREAT THERE IS NOW MINIMAL. MEANWHILE... A WEAK COLD FRONT WILL DROP FROM SOUTHERN SASK AND MANITOBA ACROSS THE NORTHERN HALF OF THE FA... ALG AND NORTH OF A CANDO TO GRAND FORKS AND BEMIDJI LINE... WITH SCATTERED SHOWERS AND AN ISOLATED MVFR CIG AND VSBY IN STRONG THUNDERSTORMS IN THE MIX. SCATTERED SHOWERS SHOULD PERSIST INTO THE MORNING HOURS ACROSS NORTHERN MN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GUST SHORT TERM...TG LONG TERM...KNUTSVIG AVIATION...GUST
Hazardous weather outlook, Aug 1, 11:32 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1132 AM CDT SAT AUG 1 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1132 AM CDT SAT AUG 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS A PORTION OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA FROM LATE AFTERNOON INTO THE EARLY EVENING HOURS. HAIL GREATER THAN ONE INCH AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA TONIGHT. ALTHOUGH THE THREAT FOR SEVERE STORMS WITH THIS ACTIVITY IS LOW...THE POTENTIAL FOR STRONGER WIND GUSTS WILL EXIST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:01 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 38 min |
| Aug 2, 6:01 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 44 min |
| Aug 2, 6:27 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen, Norman | 33 min |
| Aug 2, 6:58 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 47 min |
| Aug 2, 7:35 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.